Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Z pack and Birth control
    avatar
    An_249596 posted:
    I was taking a 5 day prescription z pack for an upper respriority infection and I am also on an ortho tri cyclen birth control pill. Well on the 5th day of my z pack I had unprotected sex with my boyfriend not thinking anything of it because I was doing so well on taking my pill regularly. I totally forgot about the antibiotics interfering with the effects of my pill and now I am very very worried about being pregnant. Can anyone please help me out and give me some information! Thank you!
    Reply
     
    avatar
    tlkittycat1968 responded:
    There are actually very few antibiotices tha affect birth control tand those that do are usually prescribed for TB. You did not have unprotected sex as you were on the pill.
     
    avatar
    MrsLiyahPooh responded:
    im in the same situation. did you ever become pregnant?
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to MrsLiyahPooh's response:
    Dear MrsLiyahPooh & An: tlkittycat has spoken correctly. Here are some additional medications which are known to decrease effectiveness of birth control pills (BCPs):

    ? Alertness drugs (eg Nuvigil) can enhance rapid metabolism of estradiol by increasing liver enzyme activity thus decreasing hormone levels.
    ? Barbiturates (eg, phenobarbital), hydantoins (eg, phenytoin), carbamazepine, rifampin, or St. John's wort because they may decrease estradiol effectiveness.

    In terms of other, common antibiotics interactions with BCPs:
    ? Azole antifungals (eg, ketoconazole) or macrolide antibiotics (eg, erythromycin, azythromycin, Biaxin) may increase the risk of estradiol 's side effects by increased blood levels of estradiol. Thus these would actually increase effectiveness of BCPs.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.